Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 69, NWS Wichita, KS

May 15, 2022McPherson County, Marion County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2022, 7:13 AM CDT for McPherson County, Marion County, Saline County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2022, 7:13 AM CDT (12:13 UTC)
Expired
May 15, 2022, 8:15 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, KS, McPherson County, KS, Saline County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 6:50 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS53 KICT 151213
SVRICT
KSC113-115-169-151315-
/O.NEW.KICT.SV.W.0069.220515T1213Z-220515T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
713 AM CDT Sun May 15 2022

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern McPherson County in central Kansas...
  Northern Marion County in central Kansas...
  Eastern Saline County in central Kansas...

* Until 815 AM CDT.

* At 712 AM CDT, a severe thunderstorm was located near Gypsum, or 8
  miles southeast of Salina, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Salina, Assaria, Gypsum, Lincolnville, Ramona, New Cambria, Tampa,
  Lost Springs, Bridgeport, Salina Airport and Kipp.

This includes the following highways...
 Interstate 135 between Mile Markers 75 and 95.
 Interstate 70 between Mile Markers 251 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9737 3861 9737 3861 9693 3852 9693
      3852 9682 3847 9682 3859 9769 3896 9765
TIME...MOT...LOC 1212Z 277DEG 30KT 3873 9751 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CRW
2 follow-up statements
731 
WWUS53 KICT 151228
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
728 AM CDT Sun May 15 2022

KSC113-115-169-151315-
/O.CON.KICT.SV.W.0069.000000T0000Z-220515T1315Z/
McPherson KS-Marion KS-Saline KS-
728 AM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHEASTERN MCPHERSON...NORTHERN MARION AND SOUTHEASTERN SALINE
COUNTIES...

At 727 AM CDT, a severe thunderstorm was located near Carlton, or 15
miles southwest of Abilene, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gypsum, Lincolnville, Ramona, Tampa and Lost Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 9737 3861 9693 3852 9693 3852 9682
      3847 9682 3857 9752 3875 9755 3875 9737
TIME...MOT...LOC 1227Z 277DEG 30KT 3871 9734 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CRW
685 
WWUS53 KICT 151247
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
747 AM CDT Sun May 15 2022

KSC113-169-151256-
/O.CAN.KICT.SV.W.0069.000000T0000Z-220515T1315Z/
McPherson KS-Saline KS-
747 AM CDT Sun May 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON AND
SOUTHEASTERN SALINE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central Kansas.

LAT...LON 3852 9693 3852 9682 3847 9682 3855 9737
      3861 9737 3861 9693
TIME...MOT...LOC 1246Z 277DEG 30KT 3869 9713 

$$

KSC115-151315-
/O.CON.KICT.SV.W.0069.000000T0000Z-220515T1315Z/
Marion KS-
747 AM CDT Sun May 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHERN MARION COUNTY...

At 746 AM CDT, a severe thunderstorm was located near Hope, or 10
miles west of Herington, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lincolnville, Ramona, Tampa and Lost Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9693 3852 9682 3847 9682 3855 9737
      3861 9737 3861 9693
TIME...MOT...LOC 1246Z 277DEG 30KT 3869 9713 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CRW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:21 AM CDT, 52 minutes earlier.

Area forecast discussion, May 15, 6:21 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
621 AM CDT Sun May 15 2022

.SHORT TERM...(Today through Tuesday night)
Issued at 248 AM CDT Sun May 15 2022

Bottom line up front:  Morning storms, moving across eastern KS
(skirting the Ern edge of the area).  Renewed afternoon convection?
Additional storm chances Mon night through early Tue.

This morning-Tonight:
Pesky thunderstorms continue to fester over southeast KS along the
northern edge of a complex of storms moving across NE OK, at this
time, but think most of this activity will drift southeast forecast
area over the next few hours. Attention then turns to northern KS,
as a weak shortwave currently moving out of the Rockies into the
northern plains will continue to make progress to the SE. Just ahead
of this shortwave, increased moisture will lead convection moving
into NE KS and dropping to the SE. Latest Hi-rez model trends
suggest that this convection will continue for a good portion of the
morning hours, as it drops southeastward towards SW MO, skirting the
NERN edge of the forecast area, along a line from KSLN to KCNU. This
scattered complex of storms will drop into SE KS this morning, and
could grow upscale during the late morning hours, as it runs into a
more unstable airmass, with bulk shear of 45-50kts. This could lead
to a very large hail threat across SE KS late this morning through
midday. So will go with the highest pops across SE KS this morning.
Damaging winds are also a concern, with any bowing segments.

For this afternoon, Some uncertainty on what will happen with the
main synoptic backdoor cold front that is expected to trail just to
the north of the morning complex of storms over ern KS. The
uncertainty lies on whether there will be renewed convection along
this boundary, as it pushes into southern KS for the late afternoon
hours. Current thinking is that there is a chance of renewed
convection for areas along and east of the KS Turnpike for the late
afternoon hours, as the synoptic front drops south.  So will keep
some pops in for this chance. Some uncertainty on how much
convergence there will be for widespread convection, but isolated to
scattered storms look possible.

If any convection can develop, think most it will drop S-SE into NE
OK, during the early evening hours, with cooler drier air moving
into the region for late this evening and tonight with clearing
skies in most locations by the late evening hours.

Mon-Tue:
An active weather pattern looks to continue for the beginning of the
week. Expect a quiet and seasonal temperature day on Mon, as weak
ridging moves across the area. Models are in pretty good agreement
with a mid level shortwave moving across the Rockies and ejecting
out into the central plains from Monday night into Tuesday. Ahead of
this system low level moist upslope flow from southeast winds look
to destabilize atmosphere over western Kansas Monday
afternoon/evening. So expecting thunderstorm development over the
high plains, and then potentially growing upscale as a forward
propagating complex of storms into central/eastern Kansas late
Monday night from increasing moisture transport from the low level
jet. Some uncertainty how far east the storms will stay strong to
severe, but think scattered showers and a few storms are possible
Mon night into early on Tue for most locations across the forecast
area.

A second upper level wave looks to move eastward across the northern
plains on Tuesday with the chance of another complex of storms
moving east-southeast across northern KS, and into central KS
Tuesday night.

Some uncertainty on the track or severity of both the Mon night and
Tue night systems, but bulk shear and instability suggests some
strong to severe storms with the complexes.

Ketcham

.LONG TERM...(Wednesday through Saturday)
Issued at 248 AM CDT Sun May 15 2022

Surface high pressure looks to build over Kansas on Wednesday
followed by returning deep Gulf of Mexico moisture on Thursday, as
medium range models show a well developed upper level wave moving
across the northern plains. This would result in dry weather for
Kansas this period with storms possibly returning by the end
of the week.

Ketcham

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 620 AM CDT Sun May 15 2022

VFR Conditions are expected through the period.

Thunderstorms are expected today for sites KSLN and KCNU. Currently
have thunder in both TAFs. At this time storms should stay east of
KICT but can't rule out a rogue storm. Also can't rule out brief
MVFR for area that get storms. Otherwise, winds will shift from
northeast to southeast to southwest and then to the north behind a
front today. Gusty winds of 25kt will be possible this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  55  80  60 /  20   0   0  20
Hutchinson      82  52  80  59 /  10   0   0  20
Newton          81  53  79  58 /  20   0   0  20
ElDorado        82  54  78  58 /  30   0   0  20
Winfield-KWLD   87  54  79  59 /  30   0   0  20
Russell         79  50  82  58 /  10   0   0  20
Great Bend      80  50  82  58 /  10   0   0  20
Salina          78  51  82  58 /  40   0   0  30
McPherson       80  51  80  57 /  20   0   0  30
Coffeyville     84  55  79  58 /  50  10   0  20
Chanute         82  55  78  58 /  60  10   0  20
Iola            80  54  78  57 /  60  10   0  20
Parsons-KPPF    82  55  79  58 /  50  10   0  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...CRW
Hazardous weather outlook, May 15, 5:22 AM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
522 AM CDT Sun May 15 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
522 AM CDT Sun May 15 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this morning
through mid afternoon across northeast and eastern Kansas, mainly
along and east of a Salina to Winfield line. Storm motion will be
to the southeast. Tennis ball size hail and 60-70 mph winds will be
the primary threats.

There a small chance of thunderstorm redevelopment late this
afternoon for areas east of the Kansas Turnpike. A few strong to
severe storms are possible. Dime to quarter size hail and 50 to 60
mph winds are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic off and on thunderstorm chances are expected Monday night
through the middle of next week. While widespread severe weather
appears unlikely during this period, a handful of strong to severe
storms are possible. Stay tuned for later forecasts as details
become clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across southeast Kansas this
morning.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Special weather statement, May 15, 1:52 AM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
152 AM CDT Sun May 15 2022

KSZ098-150730-
Chautauqua KS-
152 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of Chautauqua County
through 230 AM CDT...

At 151 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sedan, moving south at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Sedan, Peru, Chautauqua, Elgin, Niotaze and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3724 9641 3729 9597 3700 9597 3700 9635
TIME...MOT...LOC 0651Z 346DEG 11KT 3709 9621

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CRW
Special weather statement, May 15, 2:27 AM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
227 AM CDT Sun May 15 2022

KSZ099-100-150815-
Montgomery KS-Labette KS-
227 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of Labette and
northeastern Montgomery Counties through 315 AM CDT...

At 227 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cherryvale, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Parsons, Cherryvale, Oswego, Chetopa, Altamont, Mound Valley,
Bartlett, Labette, Parsons Tri City Airport, Dennis and Big Hill
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9509 3722 9566 3738 9563 3737 9508
      3700 9507
TIME...MOT...LOC 0727Z 278DEG 25KT 3730 9555

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CRW
Special weather statement, May 15, 5:44 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
544 AM CDT Sun May 15 2022

KSZ033-049-151130-
Lincoln KS-Saline KS-
544 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of Lincoln and
northwestern Saline Counties through 630 AM CDT...

At 544 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lincoln, moving east at 50 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lincoln, Sylvan Grove, Beverly, Barnard, Glendale, Ash Grove and
Westfall.

This includes Interstate 70 between Mile Markers 230 and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3918 9793 3896 9793 3896 9775 3878 9778
      3883 9793 3887 9793 3887 9803 3903 9849
      3912 9848 3922 9842
TIME...MOT...LOC 1044Z 274DEG 44KT 3909 9823

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

CRW
Local storm report, May 15, 6:53 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 AM CDT SUN MAY 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     HAIL             BEVERLY                 39.01N 97.98W
05/15/2022  E1.00 INCH       LINCOLN            KS   LAW ENFORCEMENT

&&

SCOTT.G.SMITH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:15 PM CDTSpecial Weather StatementICTBarton45 min
May 14, 8:52 PM CDTSevere Thunderstorm WarningICTHarper, Kingman68 min
May 14, 10:08 PM CDTSpecial Weather StatementICTHarper37 min
May 14, 11:21 PM CDTSpecial Weather StatementICTSedgwick24 min
May 15, 12:09 AM CDTSpecial Weather StatementICTCowley51 min
May 15, 12:20 AM CDTSpecial Weather StatementICTChautauqua40 min
May 15, 1:07 AM CDTSpecial Weather StatementICTChautauqua38 min
May 15, 1:52 AM CDTSpecial Weather StatementICTChautauqua38 min
May 15, 2:27 AM CDTSpecial Weather StatementICTLabette48 min
May 15, 5:44 AM CDTSpecial Weather StatementICTLincoln46 min
May 15, 6:09 AM CDTSevere Thunderstorm WarningICTLincoln, Saline66 min
May 15, 6:47 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion58 min
May 15, 7:02 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Marion, Rice58 min
May 15, 7:42 AM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion63 min
May 15, 7:55 AM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Chase, Harvey, McPherson, Marion65 min
May 15, 8:10 AM CDTSpecial Weather StatementICTMarion35 min
May 15, 8:27 AM CDTSpecial Weather StatementICTGreenwood, Woodson33 min
May 15, 8:53 AM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood46 min
May 15, 9:05 AM CDTSpecial Weather StatementICTAllen, Woodson55 min
May 15, 9:34 AM CDTSpecial Weather StatementICTChase26 min
May 15, 10:02 AM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood44 min
May 15, 10:32 AM CDTSevere Thunderstorm WarningICTChase32 min
May 15, 10:35 AM CDTSevere Thunderstorm WarningICTGreenwood55 min
May 15, 10:58 AM CDTSpecial Weather StatementICTGreenwood32 min
May 15, 11:08 AM CDTSpecial Weather StatementICTGreenwood52 min
May 15, 11:20 AM CDTSpecial Weather StatementICTWilson40 min
May 15, 11:36 AM CDTSpecial Weather StatementICTGreenwood24 min
May 15, 11:49 AM CDTSpecial Weather StatementICTNeosho, Wilson, Woodson56 min
May 15, 12:27 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson26 min
May 15, 12:37 PM CDTSpecial Weather StatementICTChase53 min
May 15, 12:57 PM CDTSpecial Weather StatementICTLabette, Neosho48 min
May 15, 1:02 PM CDTSpecial Weather StatementICTAllen, Woodson43 min
May 15, 1:23 PM CDTSpecial Weather StatementICTGreenwood52 min
May 15, 1:36 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson54 min
May 15, 1:59 PM CDTSpecial Weather StatementICTNeosho46 min
May 15, 2:13 PM CDTSevere Thunderstorm WarningICTWilson, Woodson35 min
May 15, 2:16 PM CDTSpecial Weather StatementICTGreenwood29 min
May 15, 2:33 PM CDTSpecial Weather StatementICTWoodson27 min
May 15, 2:47 PM CDTSpecial Weather StatementICTNeosho28 min
May 15, 2:59 PM CDTSpecial Weather StatementICTWilson31 min
May 15, 3:32 PM CDTSpecial Weather StatementICTNeosho, Wilson28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.